Alert archive / Iowa / Flash Flood Warnings in 1997
Flash Flood Warning 25, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 16, 1997, 10:31 PM CDT for Muscatine County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 10:31 PM CDT (03:31 UTC)
- Expired
- Aug 17, 1997, 3:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6428 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLI 170332
FFWMLI
IAC139-170830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 PM CDT SAT AUG 16 1997
* FLASH FLOOD WARNING FOR
MUSCATINE COUNTY - EAST CENTRAL IOWA
* UNTIL 330 AM CDT
* SOME STREAMS AFFECTED
MUD CREEK
GOSHEN DITCH
* TORRENTIAL RAINS CONTINUE ACROSS THE COUNTY WITH 1 TO 2 INCHES PER
HOUR WITH MULTIPLE THUNDERSTORMS MOVING ACROSS THE SAME AREAS.
STORM TOTAL PRECIPITATION ESTIMATED FROM 2 1/2 TO 3 INCHES.
* FORECAST CONDITIONS
MORE RAIN IS EXPECTED THROUGH THE EARLY MORNING HOURS AS
THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SAME AREA.
LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.
IF FLASH FLOODIN$G IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.
TEH/BLHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:07 PM CDT, 8 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 2:07 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT SAT AUG 16 1997 OUTFLOW BOUNDARY HAS SAGGED SOUTH INTO HEART OF THE CWA. THIS HAS BROUGHT SOME CLOUDS BUT TEMPERATURES AND HUMIDITY CONTINUE TO BE HIGH. LAST AVBL SATELLITE DERIVED SOUNDING AT 16Z LOOKED REAL UNSTABLE AND ALL THAT IS NEEDED IS A GOOD TRIGGER. TRUE FRONT ALREADY HAS SOME ECHOES TRYING TO DEVELOP NR DEH SO MAY BEGIN TO RELEASE SOME CAPE SOON. BELIEVE THAT THE ONLY SERIOUS DIFFERENCE BETWEEN TODAYS DATA AND MODELS IS THE PLACEMENT OF THE JET. THE BEST DIVERGENCE WONT REACH THE AREA UNTIL AFTER 0Z WHICH MAY LIMIT THE SVR A BIT... BUT ENHANCE THE HEAVY RAIN THREAT OVERNIGHT. FEEL THAT WE NEED MENTION OF HEAVY RAINS POSSIBLE ALONG AND SOUTH OF I80 TONIGHT. THIS TRACK WILL ALSO BE OVER LASTNIGHTS //SURPRISE// RAIN TRACK AND SO SOME FLASH FLOODING PROBLEMS ARE POSSIBLE. .TONIGHT... SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE EARLY. t .OVERNIGHT... SHOWERS AND THUNDERSTORMS CONTINUING WITH SOME HEAVY RAINS POSSIBLE. LOWS 65-70. CID 067/80 DBQ 065/80 MLI 068/80 BRL 069/80 HIRSCH
In the hours before
Local storm report, Aug 16, 9:19 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 919 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0920 PM 2 S CAMBRIDGE IL 1.00 INCH HAIL 08/16/97 HENRY
Local storm report, Aug 16, 9:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 919 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0920 PM 2 S CAMBRIDGE IL 1.00 INCH HAIL 08/16/97 HENRY
Special weather statement, Aug 16, 9:30 PM CDT, 1 hour 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-170335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CDT SAT AUG 16 1997 ...PORTIONS OF SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND NORTHWEST ILLINOIS CANCELLED... PORTIONS OF THE SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND NORTHWEST ILLINOIS HAS BEEN CANCELLED. THE COUNTIES NO LONGER IN THE WATCH INCLUDE: IN EASTERN IOWA... BUCHANAN DUBUQUE DELAWARE IN ILLINOIS... JO DAVIESS STEPHENSON THE WATCH IS STILL IN EFFECT FOR THE REMAINING COUNTIES. STRONG TO SEVERE THUNDERSTORMS ARE CONTINUING IN EASTERN IOWA AND NORTHWEST AND WEST-CENTRAL ILLINOIS...MAINLY ALONG AND SOUTH OF INTERSTATE 80. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST INFORMATION. WOLF
Special weather statement, Aug 16, 9:31 PM CDT, 1 hour before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-170335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CDT SAT AUG 16 1997 ...PORTIONS OF SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND NORTHWEST ILLINOIS CANCELLED... PORTIONS OF THE SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND NORTHWEST ILLINOIS HAS BEEN CANCELLED. THE COUNTIES NO LONGER IN THE WATCH INCLUDE: IN EASTERN IOWA... BUCHANAN DUBUQUE DELAWARE IN ILLINOIS... JO DAVIESS STEPHENSON THE WATCH IS STILL IN EFFECT FOR THE REMAINING COUNTIES. STRONG TO SEVERE THUNDERSTORMS ARE CONTINUING IN EASTERN IOWA AND NORTHWEST AND WEST-CENTRAL ILLINOIS...MAINLY ALONG AND SOUTH OF INTERSTATE 80. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST INFORMATION. WOLF
Local storm report, Aug 16, 9:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 933 PM CDT SAT AUG 16 1997 THIS IS A PRELIMINARY SUMMARY OF ALL SEVERE WEATHER EVENTS RECEIVED THUS FAR TONIGHT. TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0451 PM 10 W TROY IA 0.75 INCH HAIL 08/16/97 HENRY 0553 PM W OF MONMOUTH E OF WYOMINGIA SEVERAL TORNADOES 08/16/97 JONES & JACKSON 0752 PM LE CLAIRE IA LIGHTNING 08/16/97 SCOTT TREE EXPLODED 08/16/97 SCOTT 0906 PM 5 N MUSCATINE IA 1.00 INCH HAIL 08/16/97 MUSCATINE 0920 PM 2 S CAMBRIDGE IL 1.00 INCH HAIL 08/16/97 HENRY WOLF
Local storm report, Aug 16, 9:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 933 PM CDT SAT AUG 16 1997 THIS IS A PRELIMINARY SUMMARY OF ALL SEVERE WEATHER EVENTS RECEIVED THUS FAR TONIGHT. TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0451 PM 10 W TROY IA 0.75 INCH HAIL 08/16/97 HENRY 0553 PM W OF MONMOUTH E OF WYOMINGIA SEVERAL TORNADOES 08/16/97 JONES & JACKSON 0752 PM LE CLAIRE IA LIGHTNING 08/16/97 SCOTT TREE EXPLODED 08/16/97 SCOTT 0906 PM 5 N MUSCATINE IA 1.00 INCH HAIL 08/16/97 MUSCATINE 0920 PM 2 S CAMBRIDGE IL 1.00 INCH HAIL 08/16/97 HENRY WOLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:43 PM CDT | Tornado Warning | DVN | Scott | 32 min |
| Aug 16, 8:21 PM CDT | Tornado Warning | DVN | Cedar | 59 min |
| Aug 16, 8:35 PM CDT | Tornado Warning | DVN | Muscatine | 65 min |
| Aug 16, 9:28 PM CDT | Tornado Warning | DVN | Johnson, Washington | 47 min |
| Aug 16, 9:33 PM CDT | Tornado Warning | DVN | Muscatine | 62 min |
| Aug 17, 12:27 AM CDT | Flash Flood Warning | DVN | Cedar, Johnson | 8 hr |
| Aug 17, 1:04 AM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 7 hr |
Nearby
Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.